Florida, 2012Hail and Damaging Winds in Florida, August 10, 2012
August 10, 2012 · NWS TBW · 4 events in 2 counties and zones
A stalled frontal boundary over northern Florida interacted with a weak tropical wave moving across the Florida peninsula to produce numerous strong thunderstorms. Some of these storms produced small hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary over northern Florida interacted with a weak tropical wave moving across the Florida peninsula to produce numerous strong thunderstorms. Some of these storms produced small hail and gusty winds. The trees that were downed in Citrus and Sumter Counties were reported as old with rot.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 10, 12:59 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 10, 12:59 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
159 PM EDT FRI AUG 10 2012
.SHORT TERM (TONIGHT-SUNDAY)...
AT THE UPPER LEVELS...A TROUGH WILL SETTLE INTO THE EASTERN
US/NORTHERN FLORIDA FOR THE WEEKEND WITH SOME ADDITIONAL WEAK
ENERGY LIFTING NW OVER THE PENINSULA WITH THE TROPICAL WAVE. AT
THE SURFACE...HIGH PRESSURE WILL RIDGE ACROSS THE PENINSULA AS A
WEAK TROPICAL WAVE MOVES THROUGH THE FLOW AND A STALLED BOUNDARY
IN PLACE ACROSS NORTHERN FLORIDA SHIFTS SOUTH AND MERGES WITH THE
WAVE. THE ADDED MOISTURE AND UPPER ENERGY WILL ALLOW FOR INCREASED
COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA FOR THE
WEEKEND WITH GENERALLY 40-60 PERCENT CHANCES IN PLACE...BEST
CHANCES INLAND AND SOUTH. TEMPERATURES WILL BE CLOSER TO NORMAL
WITH HIGHS IN THE UPPER 80S TO LOWER 90S AND LOWS IN THE 70S.
.LONG TERM (SUNDAY NIGHT-THURSDAY)...
NO DISCERNIBLE WEATHER MAKERS AFFECT OUR WEATHER NEXT WEEK.
MODELS KEEP DEEP-LAYERED RIDGING OVER THE STATE THROUGH THURSDAY
WITH MINOR DIFFERENCES IN THE STRENGTH AND POSITION. THE GFS SHOWS
500MB TEMPERATURES HOVERING AROUND -7C WHICH IS FAIRLY TYPICAL FOR
THIS TIME OF YEAR. THE ATMOSPHERE WILL BE SUFFICIENTLY MOIST FOR
SCATTERED AFTERNOON STORMS EACH DAY...BUT THE LOCATION WILL BE
DETERMINED BY THE MEAN RIDGE AXIS POSITION. IN GENERAL...IT LOOKS
LIKE THE RIDGE AXIS WILL SET UP ACROSS THE TAMPA BAY AREA WHICH
MEANS BEST CHANCE OF AFTERNOON STORMS WILL BE EAST OF I-75 TO THE
NORTH OF TAMPA BAY AND ALONG I-75 OR CLOSER TO THE GULF COAST TO
THE SOUTH. RAIN CHANCES COULD BE A BIT LOWER DIRECTLY UNDER THE
RIDGE AXIS...BUT 30 TO 40 PERCENT EACH DAY IS A GOOD AVERAGE AND
NOT TOO FAR OFF FROM CLIMATOLOGY.
ASSUMING CLOUD COVER DOES NOT INTERFERE...TEMPERATURES SHOULD
REACH THE MIDDLE 90S MOST AFTERNOONS AWAY FROM THE COAST.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MOST TERMINAL
SITES THIS AFTERNOON...SO HAVE INCLUDED TEMPORARY MVFR VSBY/S IN
TSRA FOR VARYING DURATIONS. SHOULD SEE ACTIVITY END FIRST AT THE
NORTHERN COASTAL TAF SITES WHILE LINGERING INTO THE EVENING HOURS
OVER THE INTERIOR AND SOUTHERN TAF SITES. EXPECT A BIT OF A LULL
IN ACTIVITY THIS EVENING AT ALL TERMINALS...BUT COULD SEE SOME
SHOWERS DRIFT IN OFF THE GULF AND INTO COASTAL TAF SITES FROM KSRQ
SOUTHWARD TO THE FORT MYERS TERMINALS AFTER 10Z SATURDAY.
ELSEWHERE...INCREASING MOISTURE SHOULD RESULT IN SHOWER
DEVELOPMENT BY MID/LATE MORNING SATURDAY.
&&
.MARINE...
WINDS AND SEAS WILL REMAIN GENERALLY LIGHT THROUGH THE PERIOD AS
HIGH PRESSURE RIDGES ACROSS THE AREA. A WEAK TROPICAL WAVE WILL
MOVE OVER THE STATE THIS WEEKEND INCREASING MOISTURE ACROSS THE
REGION AND ALLOWING FOR HIGHER RAIN CHANCES.
&&
.FIRE WEATHER...
NO CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 78 90 77 89 / 20 50 20 50
FMY 76 91 76 90 / 30 60 30 60
GIF 74 93 74 92 / 20 50 20 60
SRQ 76 90 77 89 / 30 50 30 40
BKV 72 91 71 90 / 20 50 20 50
SPG 80 89 80 88 / 20 50 20 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM...63/JILLSON
AVIATION...21/JELSEMA
Hazardous weather outlook, Aug 10, 3:55 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
455 AM EDT FRI AUG 10 2012
FLZ039-042-043-048>052-055>057-060>062-065-102100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
455 AM EDT FRI AUG 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...THUNDERSTORMS WILL DEVELOP ALONG
AFTERNOON SEA BREEZES TODAY WITH THE BEST CHANCES REMAINING EAST
AND SOUTH OF THE TAMPA BAY AREA. THE MAIN THREATS FROM THESE
STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY RAINS
WHICH CAN CAUSE POOR VISIBILITIES ON THE ROADWAYS AND MINOR URBAN
FLOODING.
...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL CLIMB INTO THE MIDDLE 90S AGAIN TODAY WITH DEW
POINTS REMAINING IN THE 70S. THIS WILL RESULT IN HEAT INDICES OF
BETWEEN 100 AND 105 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP ALONG THE SEA
BREEZE BOUNDARIES EACH DAY. A FEW STORMS COULD BE STRONG WITH
GUSTY WINDS AND EXCESSIVE LIGHTNING. SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
JILLSON
In the hours before
Special weather statement, Aug 10, 1:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
218 PM EDT FRI AUG 10 2012
FLZ051-101900-
HILLSBOROUGH-
218 PM EDT FRI AUG 10 2012
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HILLSBOROUGH COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS FROM THONOTOSASSA EXTENDING SOUTH TO NEAR SUN CITY.
THIS LINE OF STORMS WAS NEARLY STATIONARY. THE STORMS WILL AFFECT
THONOTOSASSA...LETTUCE LAKE PARK...TEMPLE TERRACE...TAMPA EXECUTIVE
AIRPORT...GIBSONTON...BOYETTE...BRANDON...AND BLOOMINGDALE...UNTIL
300 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 246 AND 266.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2816 8242 2811 8214 2766 8229 2773 8240
TIME...MOT...LOC 1816Z 018DEG 1KT 2795 8231
Special weather statement, Aug 10, 1:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
223 PM EDT FRI AUG 10 2012
FLZ049>051-101915-
PASCO-HILLSBOROUGH-PINELLAS-
223 PM EDT FRI AUG 10 2012
...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL PINELLAS...
NORTHWESTERN HILLSBOROUGH AND SOUTHWESTERN PASCO COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR OLDSMAR...OR NEAR PALM HARBOR...MOVING NORTHEAST AT 5
MPH...WILL AFFECT TARPON SPRINGS...CRYSTAL BEACH...PALM HARBOR AND
OLDSMAR...UNTIL 315 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2828 8260 2808 8244 2799 8264 2799 8267
2797 8268 2797 8270 2809 8280 2813 8280
TIME...MOT...LOC 1823Z 235DEG 3KT 2809 8267Special weather statement, Aug 10, 1:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
229 PM EDT FRI AUG 10 2012
FLZ055-060-101915-
MANATEE-SARASOTA-
229 PM EDT FRI AUG 10 2012
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SARASOTA AND WEST
CENTRAL MANATEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR FRUITVILLE...OR NEAR SARASOTA...MOVING NORTH AT 5 MPH...
WILL AFFECT FRUITVILLE...SAINT ARMANDS KEY...BEE RIDGE AND
SARASOTA...UNTIL 315 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 205 AND 224.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2756 8241 2729 8235 2723 8254 2735 8260
2734 8256 2739 8257 2742 8260 2738 8262
2742 8261 2743 8264 2748 8267
TIME...MOT...LOC 1829Z 162DEG 5KT 2734 8247Local storm report, Aug 10, 1:31 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
231 PM EDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND GST 6 E LARGO 27.91N 82.69W
08/10/2012 M43 MPH PINELLAS FL ASOS
THUNDERSTORM WIND GUST MEASURED BY ASOS.
0136 PM TSTM WND GST 6 E LARGO 27.91N 82.69W
08/10/2012 M43 MPH PINELLAS FL ASOS
MEASURED BY ST. PETERSBURG/CLEARWATER ASOS.
&&
MMLSpecial weather statement, Aug 10, 1:58 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
258 PM EDT FRI AUG 10 2012
FLZ050-051-101945-
HILLSBOROUGH-PINELLAS-
258 PM EDT FRI AUG 10 2012
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PINELLAS AND WEST
CENTRAL HILLSBOROUGH COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR PINELLAS PARK...MOVING SOUTHEAST AT 5 MPH...WILL AFFECT
SAINT PETE CLEARWATER AIRPORT...HIGHPOINT...LARGO AND INDIAN
SHORES...UNTIL 345 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2799 8272 2796 8269 2793 8270 2788 8257
2787 8259 2784 8258 2787 8256 2782 8250
2783 8257 2770 8263 2768 8268 2764 8267
2767 8271 2768 8268 2768 8272 2786 8286
2787 8286
TIME...MOT...LOC 1858Z 317DEG 5KT 2786 8272Special weather statement, Aug 10, 2:06 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
306 PM EDT FRI AUG 10 2012
FLZ042-043-101945-
SUMTER-CITRUS-
306 PM EDT FRI AUG 10 2012
...STRONG THUNDERSTORMS WILL AFFECT EASTERN CITRUS AND WEST CENTRAL
SUMTER COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR FLORAL CITY...OR NEAR INVERNESS...NEARLY STATIONARY...
WILL AFFECT HEATHERWOOD...RUTLAND...INVERNESS AND INVERNESS
AIRPORT...UNTIL 345 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
&&
LAT...LON 2895 8237 2886 8211 2866 8224 2872 8244
TIME...MOT...LOC 1906Z 201DEG 2KT 2877 8230
Thunderstorm Wind, Citrus
- When
- August 10, 2:10 PM EST
- Where
- Citrus County, 2.28 mi SE of Inverness Arpt
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 28.780, -82.290
Three large trees were reported knocked down near Floral City.
Thunderstorm Wind, Sumter
- When
- August 10, 2:22 PM EST
- Where
- Sumter County, Coleman
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 28.800, -82.070
Emergency management survey reported multiple trees knocked down in the area of Adamsville and Coleman. One tree landed on the roof of a house on County Road 513 and two other homes received minor wind damage.
Hail, Sumter
- When
- August 10, 2:29 PM EST to 2:34 PM EST
- Where
- Sumter County, 0.61 mi E of Sumterville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 28.750, -82.060
Nickel sized hail was reported in Sumterville.
Thunderstorm Wind, Sumter
- When
- August 10, 3:00 PM EST
- Where
- Sumter County, 2.4 mi SSW of Bamboo
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 28.800, -82.020
Emergency management reported several trees knocked down near Wildwood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, August 10, 20122 deaths · 1 event
- Flash Flooding and Flooding in Massachusetts, August 10, 20121 injured · $155,000 · 70 kt wind · 17 events
- Wildfire in Texas, August 10 to 20, 2012$370,000 · 4 events
- Flood and Damaging Winds in Connecticut, August 10, 2012$153,000 · 87 kt wind · 10 events
- Tornado and Flash Flooding in Rhode Island, August 10, 2012$88,000 · EF0 · 13 events
- Tornado and Damaging Winds in New York, August 10, 2012$114,000 · EF0 · 4 events
- Flash Flood and Damaging Winds in Mississippi, August 10, 2012$81,000 · 65 kt wind · 6 events
- Flash Flood and Damaging Winds in Alabama, August 10, 2012$50,000 · 5 events
- Damaging Winds in Texas, August 10 to 11, 2012$37,000 · 65 kt wind · 7 events
- Damaging Winds in Connecticut, August 10, 2012$21,000 · 61 kt wind · 6 events
- Damaging Winds in Tennessee, August 10, 2012$19,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2012$12,000 · 56 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408788, 408789, 408787, 408790.